Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 280, NWS Little Rock, AR

August 24, 2002Pulaski County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 24, 2002, 2:11 PM CDT for Pulaski County, Arkansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 2:11 PM CDT (19:11 UTC)
Expired
Aug 24, 2002, 2:55 PM CDT
In force
44 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Pulaski County, AR

The radar

The Little Rock radar (KLZK), 8 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 2:25 PM CDTHail 1Little Rock, AR
Aug 24, 2:25 PM CDTThunderstorm Wind 50 ELittle Rock, ARThunderstorm winds blew down some trees.
Aug 24, 2:40 PM CDTThunderstorm Wind 52 ELittle Rock, ARThunderstorm winds gusts were estimated up to 60 mph in Little Rock.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1938 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 241911
SVRLIT
ARC119-241955-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
211 PM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN CENTRAL ARKANSAS

* UNTIL 255 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH LITTLE ROCK...OR ABOUT 2 MILES SOUTH
  OF NORTH LITTLE ROCK...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHERWOOD AROUND 220 PM CDT
  GRAVEL RIDGE AROUND 230 PM CDT
  JACKSONVILLE AROUND 245 PM CDT

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.
&&
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3484 9236 3466 9234 3459 9212 3489 9210

$$
32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:28 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 24, 1:28 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
128 PM CDT SAT AUG 24 2002

SO MUCH FOR MODEL CONSENSUS ON THE FORECAST MESOSCALE CONVECTIVE
SYSTEM TONIGHT/SUNDAY MORNING. THE CANADIAN IS THE ONLY 12Z MODEL
WHICH LOOKS SUBSTANTIALLY LIKE IT DID YESTERDAY. THE AVN SHOWS SOME
SIMILARITIES TO ITS RUN FROM 24 HOURS AGO...WHILE THE ETA IS
SIGNIFICANTLY DIFFERENT FROM ITS RUN YESTERDAY MORNING. THE NEW RUC
AND MESOETA DO NOT CORRECTLY INITIALIZE THE ONGOING CONVECTION OVER
NORTHEAST OKLAHOMA/SOUTHWEST MISSOURI OR NEBRASKA...SO THEY ARE OF
LITTLE HELP. FORECAST PROCESS WILL FOCUS ON EXTRAPOLATION OF CURRENT
TRENDS FOR THE SHORT TERM FORECAST...A PROCESS OF ELIMINATION FOR
THE SECOND THROUGH FOURTH PERIODS...AND MODEL CONSENSUS FOR THE
LATER PERIODS. MODEL CONSENSUS IS QUITE BETTER IN THE LATER PERIODS
OF THIS FORECAST /WHEN SYNOPTIC FEATURES ARE EXPECTED TO BECOME THE
MAIN PLAYERS/ THAN IN THE EARLY PERIODS /WHEN MESOSCALE FEATURES ARE
EXPECTED TO DOMINATE/.

IN THE SHORT TERM...CONVECTION APPROACHING NORTHWEST ZONES AT 18Z
WILL CONTINUE MOVING SOUTHEAST. WILL PUT HIGHER POPS FOR THE FIRST
SIX HOURS IN THE NORTHERN ZONES...AND MAY EXTEND THESE FARTHER SOUTH
DEPENDING ON HOW MUCH CONVECTION GETS GOING BY RELEASE TIME.

OVERNIGHT...CONFIDENCE IN THE MCS TIMING/PLACEMENT/MOVEMENT IS
DECREASING. WILL LOWER THE HIGHEST POPS A LITTLE BIT AND EXPAND THE
AREA OF CONCERN.

SUNDAY...LOTS WILL DEPEND ON THE EVOLUTION OF THE PRESUMED MCS
OVERNIGHT. ETA IS THE ONLY MODEL ADVERTISING DEVELOPMENT ALONG THE
AR/OK BORDER DURING THE EARLY MORNING. ETA IS ALSO THE ONLY MODEL
WHICH SHOWS DIVERGENCE IN THE RIGHT EXIT REGION /TYPICALLY A
CONVERGENT AREA/ OF THE 250 MB JET STREAK. ETA IS ALSO ALONE IN
SHOWING DEEPER SOUTHWARD DIGGING OF THE JET STREAK VERSUS ROTATING
IT EASTWARD ACROSS THE MS RIVER VALLEY. WITH ALL THAT SAID...WILL
DISCARD THE ETA AND FOLLOW THE CANADIAN/AVN SOLUTION. THESE MODELS
CONTINUE THE TREND FROM YESTERDAY OF TRACKING THE MCS ACROSS
NORTHERN ZONES OVERNIGHT...EXCEPT PERHAPS A BIT FARTHER NORTH THAN
THEIR PREVIOUS RUNS. BEHIND THE MCS...LIKELY WILL SEE ENOUGH
RESIDUAL MOISTURE TO KEEP CLOUDS IN FOR A WHILE AND RETARD
TEMPERATURES...WHICH IS ALREADY ACCOUNTED FOR. HIGHER POPS FOR THE
AFTERNOON WILL REMAIN IN THE SOUTH WHERE THE OUTFLOW
BOUNDARIES/EFFECTIVE FRONT WILL HELP FOCUS CONVECTION.

MONDAY...SLIGHT CHANCE POPS WILL REMAIN INTACT AS THERE IS NOT YET
QUITE ENOUGH MODEL CONSENSUS TO REMOVE THEM. AVN STILL INDICATES A
WEAK WAVE APPROACHING FROM THE NORTH WITH JUST ENOUGH MOISTURE
AVAILABLE.

EXTENDED...MINIMAL CHANGES ANTICIPATED.

PRELIMINARY NUMBERS...SUBJECT TO CHANGE...ESPECIALLY FIRST PERIOD...

LIT 73 89 71 91 69 / 30 40 10 20
HOT 73 92 71 93 69 / 30 40 10 20
HRO 68 86 66 87 65 / 60 20 10 20
PBF 74 92 72 91 70 / 30 50 20 20

.LZK...NONE.

54

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:18 PM CDTSevere Thunderstorm WarningLZKPulaski37 min
Aug 24, 3:17 PM CDTSevere Thunderstorm WarningLZKLonoke28 min
Aug 24, 3:25 PM CDTSevere Thunderstorm WarningLZKWhite30 min
Aug 24, 3:49 PM CDTFlash Flood WarningLZKWhite116 min
Aug 24, 3:56 PM CDTSevere Thunderstorm WarningLZKWhite29 min
Aug 24, 4:37 PM CDTSevere Thunderstorm WarningLZKMonroe, Woodruff43 min
Aug 24, 5:30 PM CDTSevere Thunderstorm WarningLZKJackson30 min
Aug 24, 6:00 PM CDTSevere Thunderstorm WarningLZKJackson30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.